Kansas, 2014

Flash Flood and Hail in Kansas, August 25, 2014

August 25, 2014 · NWS DDC · 2 events in 1 county or zone

A nearly stationary front was the focus for thunderstorms during the late afternoon and evening with one severe storm reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A nearly stationary front was the focus for thunderstorms during the late afternoon and evening with one severe storm reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 25, 2:24 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 25, 2:24 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT Mon Aug 25 2014

...Updated for long term discussion...

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 241 PM CDT MON AUG 25 2014

A COLD FRONT HAS SAGGED SOUTHWARD AND AUGMENTED BY EARLIER
CONVECTION WAS LOCATED BETWEEN GARDEN CITY AND HAYS. THIS BOUNDARY
IS FORECAST TO BE NEARLY STATIONARY INTO THIS EVENING. THE BOUNDARY
WILL SERVE AS A FOCUS FOR LATE AFTERNOON AND OVERNIGHT
THUNDERSTORMS. MODERATE INSTABILITY WITH CAPE FORECAST OF AROUND
2500 J/KG NEAR AND NORTH OF THIS FRONTAL BOUNDARY. COULD SEE SOME
STRONG OUTFLOW WINDS OF 50 MPH OR HIGHER AND SOME SMALL HAIL. A FEW
STORMS COULD APPROACH NEAR SEVERE LIMITS INTO THE EVENING. WEAK MID
LEVEL WIND FIELDS AND SHEAR SHOULD BE ENOUGH TO KEEP MOST STORMS
BELOW SEVERE LIMITS. THE BEST POTENTIAL FOR STORMS WILL BE GENERALLY
NORTH OF HIGHWAY 96 AND INTO THE I-70 CORRIDOR. ALSO SOME POTENTIAL
FOR LOCALLY HEAVY RAINFALL IN THOSE AREAS IF THUNDERSTORMS CAN TRAIN
OVER THE SAME AREAS. WILL KEEP SMALL POPS GOING SOUTH OF THE
BOUNDARY INTO THE OVERNIGHT PERIODS. SOUTHEAST WINDS WILL BECOME
LIGHT AND VARIABLE TOWARDS MORNING WITH OUTFLOWS CAUSING THE FRONT
TO SAG MORE SOUTH INTO SOUTHWEST KANSAS. OVERNIGHT LOWS WILL BE MILD
IN THE MID TO UPPER 60S. PARTS OF SOUTH CENTRAL KANSAS NEAR SAINT
JOHN TO COLDWATER AND EAST MAY NOT SEE ANY STORMS AND BE WARMER
OVERNIGHT AROUND 70.

FOR TUESDAY, WILL CONTINUE WITH 20 TO 30 PERCENT CHANCES FOR
THUNDERSTORMS, MAINLY IN THE AFTERNOON, GENERALLY WEST OF A LARNED
TO COLDWATER LINE. THUNDERSTORMS MAY AGAIN FORM WHERE ANY BOUNDARIES
ARE LEFT OVER. WEAKER INSTABILITY AND WIND FIELDS SHOULD PRECLUDE
SEVERE THUNDERSTORM CHANCES. WINDS WILL BE LIGHT AND VARIABLE THEN
BECOMING SOUTHEASTERLY 15 TO 20 MPH UNDER PARTLY CLOUDY SKIES. HIGHS
WILL BE COOLER WITH MOIST UPSLOPE FLOW AND RESIDUAL CLOUDINESS
MAINLY EAST OF DODGE CITY. HIGHS WILL RANGE FROM THE LOW TO MID 90S
WEST OF DODGE CITY TO THE MID AND UPPER 90S EAST.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 304 PM CDT MON AUG 25 2014

An upper level low over the western United States will slowly
progress eastward and pass across western Kansas by Friday. Ahead
of this feature, low level moisture will be plentiful and 700mb
temperatures will cool to around 10C. The best chance of the more
widespread and heavy rainfall through Wednesday will be along and
north of a stalled out frontal boundary across northern Kansas and
points northward from there where low to mid level moisture will be
plentiful. Mid level temperatures are progged to cool to around
10C through Wednesday across southwest Kansas so that isolated to
scattered thunderstorms are possible even south of the front. By
Thursday and Friday as the upper level system gets closer and mid
level temperatures drop further, the chance for widespread
thunderstorm activity will increase across southwestern Kansas,
along with cooler temperatures. High temperatures will still be in
the lower 90s on Wednesday, and then fall into the 80s by Thursday
and Friday as cloud cover and precipitation increase. The ECMWF is
slower to bring this system through western Kansas with the GFS
the most progressive. But it does appear that the significant
rainfall will be over by Friday night. A slow warming trend can be
expected thereafter as the mid level flow becomes more westerly
across the Rockies, with lee troughing becoming established.
Thunderstorm activity may increase again sometime early next week
as low level moisture surges north from the Gulf of Mexico along
the southern edge of the westerlies. But mid level temperatures
will once again become quite warm so that mid level capping may
suppress convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1222 PM CDT MON AUG 25 2014

A cold frontal boundary is forecast to be stalled out between KGCK
and KHYS into this evening with southeasterly winds, south of the
boundary and northeasterly winds 10-20kt north of the boundary.
Some thunderstorms may develop up near this boundary towards
01-03Z time frame in the KHYS area into the night. The frontal
boundary likely to sag south towards morning into the KGCK and
KDDC areas with light and variable winds. VFR conditions are
anticipated expect in thunderstorms. Some thunderstorms in the
KHYS area may produce strong outflow winds to 50kt and small hail.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  95  69  92 /  20  30  30  30
GCK  66  93  68  90 /  30  40  40  40
EHA  66  93  66  89 /  20  40  30  40
LBL  67  94  68  92 /  20  40  30  40
HYS  65  94  68  91 /  60  40  50  50
P28  72  99  73  96 /  20  10  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Finch
AVIATION...Kruse
Hazardous weather outlook, Aug 25, 3:00 AM CST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
400 AM CDT MON AUG 25 2014

KSZ030-031-043>046-061>066-074>081-084>090-260900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
400 AM CDT MON AUG 25 2014 /300 AM MDT MON AUG 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS WESTERN
KANSAS LATE THIS AFTERNOON. THUNDERSTORMS NORTH OF HIGHWAY 96
WILL INCREASE IN AREAL COVERAGE DURING THE OVERNIGHT PERIOD. A FEW
OF THESE STORMS NORTH OF HIGHWAY 96 WILL BE CAPABLE OF PRODUCING
PERIODS OF HEAVY RAINFALL. HAIL THE SIZE OF QUARTERS AND WIND
GUSTS OF 60 MPH WILL ALSO BE POSSIBLE, ESPECIALLY NORTH OF
INTERSTATE 70 EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON TUESDAY, MAINLY
ACROSS WEST CENTRAL AND NORTH CENTRAL KANSAS. AT THIS TIME THE
MAIN HAZARD APPEARS TO BE WIND GUSTS UP TO 50 MPH AND FREQUENT
LIGHTNING.

THE CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE THROUGH THE
REMAINDER OF THE WORK WEEK. A FEW STRONG STORMS MID TO LATE WEEK
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY TONIGHT NORTH OF HIGHWAY
96.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Special weather statement, Aug 25, 1:54 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT MON AUG 25 2014

KSZ084-085-252030-
MORTON-STEVENS-
254 PM CDT MON AUG 25 2014

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MORTON AND STEVENS COUNTIES...

AT 252 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES NORTH OF ROLLA...OR 38 MILES NORTHWEST
OF LIBERAL...AND MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3739 10154 3730 10136 3716 10158 3730 10166
TIME...MOT...LOC 1955Z 232DEG 7KT 3727 10156

CARUSO
Special weather statement, Aug 25, 3:38 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT MON AUG 25 2014

KSZ062-063-252230-
FINNEY-KEARNY-
438 PM CDT MON AUG 25 2014

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR FINNEY AND KEARNY COUNTIES...

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LAKIN...OR 24 MILES WEST
OF GARDEN CITY...AND MOVING NORTH AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3824 10142 3820 10106 3788 10116 3795 10147
TIME...MOT...LOC 2138Z 200DEG 7KT 3801 10130

The radar

The Dodge City radar (KDDC), 101 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Ness

When
August 25, 4:55 PM CST
Where
Ness County, 3.03 mi ENE of Brownell
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -99.680

Flash Flood, Ness

When
August 25, 6:05 PM CST to 8:05 PM CST
Where
Ness County, 1.48 mi NNW of Brownell to 4.31 mi N of Brownell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.640, -99.740

Water was reported over several county roads near Brownell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541728, 541727.